Advertisement

Approximation by Positive Definite Kernels

  • Robert Schaback
  • Holger Wendland
Part of the ISNM International Series of Numerical Mathematics book series (ISNM, volume 142)

Abstract

This contribution extends earlier work [16] on interpolation/approximation by positive definite basis functions in several aspects. First, it works out the relations between various types of kernels in more detail and more generality. Second, it uses the new generality to exhibit the first example of a discontinuous positive definite function. Third, it establishes the first link from (radial) basis function theory to n-widths, and finally it uses this link to prove quasi–optimality results for approximation rates of interpolation processes and decay rates for eigenvalues of integral operators having smooth kernels.

Keywords

Radial Basis Function Integral Operator Native Space Positive Definite Function Positive Definite Kernel 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    M. Atteia. Hilbertian kernels and spline functions. North-Holland, Amsterdam, 1992. Studies in Computational Mathematics (4).Google Scholar
  2. [2]
    J. Duchon. Interpolation des fonctions de deux variables suivant le principe de la flexion des plaques minces. Rev. Française Automat. Informat. Rech. Opér. Anal. Numer., 10: 5–12, 1976.MathSciNetGoogle Scholar
  3. [3]
    J. Duchon. Sur l’erreur d’interpolation des fonctions de plusieurs variables pas les Dm-splines. Rev. Française Automat. Informat. Rech. Opér. Anal. Numer., 12 (4): 325–334, 1978.MathSciNetzbMATHGoogle Scholar
  4. [4]
    N. Dyn, F.J. Narcowich, and J.D. Ward. Variational principles and Sobolevtype estimates for generalized interpolation on a riemannian manifold. Constructive Approximation, 15 (2): 174–208, 1999.MathSciNetCrossRefGoogle Scholar
  5. [5]
    J.W. Jerome. On n-widths in Sobolev spaces and applications to elliptic boundary value problems. Journal of Mathematical Analysis and Applications, 29: 201–215, 1970.MathSciNetzbMATHCrossRefGoogle Scholar
  6. [6]
    K. Jetter, J. Stöckler, and J.D. Ward. Error estimates for scattered data interpolation on spheres. Mathematics of Computation, 68: 733–747, 1999.MathSciNetzbMATHCrossRefGoogle Scholar
  7. ]L.-T. Luh. Characterizations of native spaces. Dissertation, Universität Göttingen, 1998.Google Scholar
  8. ]H. Meschkowski. Hilbertsche Räume mit Kernfunktion. Springer, Berlin, 1962.zbMATHGoogle Scholar
  9. ]Tanya M. Morton and M. Neamtu. Error bounds for solving pseudodifferential equations on spheres by collocation with zonal kernels. Preprint Dept. of Math. Vanderbilt University, Nashville TN 37240, 2000.Google Scholar
  10. [10]
    C. Müller. Spherical Harmonics. Springer, Berlin, 1966.zbMATHGoogle Scholar
  11. [11]
    A. Pinkus. n-widths in Approximation Theory. Springer, 1985.zbMATHGoogle Scholar
  12. [12]
    D. Porter and D.G. Stirling. Integral equations: a practical treatment from spectral theory to applications. Cambridge Texts in Applied Mathematics. Cambridge University Press, 1990.zbMATHCrossRefGoogle Scholar
  13. [13]
    R. Schaback. Error estimates and condition numbers for radial basis function interpolation. Advances in Computational Mathematics, 3: 251–264, 1995.MathSciNetzbMATHCrossRefGoogle Scholar
  14. [14]
    R. Schaback. Improved error bounds for scattered data interpolation by radial basis functions. Mathematics of Computation, 68: 201 216, 1999.MathSciNetGoogle Scholar
  15. [15]
    R. Schaback. Native Hilbert spaces for radial basis functions i. In M.D. Buhmann, D.H. Mache, M. Felten, and M.W. Müller, editors, New Developments in Approximation Theory, number 132 in International Series of Numerical Mathematics, pages 255–282. Birkhäuser Verlag, 1999.Google Scholar
  16. [16]
    R. Schaback. A unified theory of radial basis functions. J. Comp. Appl. Math., pages 165–177, 2000.Google Scholar
  17. [17]
    R. Schaback and H. Wendland. Inverse and saturation theorems for radial basis function interpolation. to appear in Math. Comp.Google Scholar
  18. [18]
    H. Wendland. Piecewise polynomial, positive definite and compactly supported radial functions of minimal degree. Advances in Computational Mathematics, 4: 389–396, 1995.MathSciNetzbMATHCrossRefGoogle Scholar
  19. [19]
    H. Wendland. Sobolev-type error estimates for interpolation by radial basis functions. In A. LeMéhauté, C. Rabut, and L.L. Schumaker, editors, Surface Fitting and Multiresolution Methods, pages 337–344. Vanderbilt University Press, Nashville, TN, 1997.Google Scholar
  20. [20]
    H. Wendland. Optimal approximation orders in L p for radial basis functions. East J. Approx., 6: 87–102, 2000.MathSciNetzbMATHGoogle Scholar

Copyright information

© Birkhäuser Verlag Basel 2002

Authors and Affiliations

  • Robert Schaback
    • 1
  • Holger Wendland
    • 1
  1. 1.Institut für Numerische und Angewandte MathematikUniversität GöttingenGöttingenGermany

Personalised recommendations